Alert archive / Montana / Special Weather Statements in 2020

Special Weather Statement, NWS Missoula, MT

April 1, 2020Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Apr 1, 2020, 2:21 PM MDT for Missoula County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2020, 2:21 PM MDT (20:21 UTC)
Expired
Apr 1, 2020, 3:00 PM MDT
In force
39 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 33 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWUS85 KMSO 012021
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
221 PM MDT Wed Apr 1 2020
 
MTZ004>006-012100-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
221 PM MDT Wed Apr 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND
NORTHERN RAVALLI COUNTIES UNTIL 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking an intense snow shower over
Lolo, or 8 miles southwest of Missoula, moving southeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.
Visibility one-quarter mile or less will be possible.

Locations impacted include...
Missoula, Lolo and Florence. 

LAT...LON 4676 11432 4689 11416 4680 11388 4663 11405
TIME...MOT...LOC 2021Z 293DEG 7KT 4679 11412 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Apr 1, 3:02 AM MDT, 11 hours 19 minutes earlier.

Area forecast discussion, Apr 1, 3:02 AM MDT, 11 hours 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
302 AM MDT Wed Apr 1 2020

.DISCUSSION...A broad trough of low pressure remains over the
region causing snow showers. It is unstable enough that many of
the showers have continued through the night, albeit much less
intense than they are during the daylight hours. Most of central
Idaho and western Montana will continue to deal with these showers
the next several days with no real end to the cool, showery
weather in sight.

In northwest Montana a cold, polar air mass is sliding down east
of the Continental Divide and spilling some cold air into the
region. It is causing gusty northeast winds today, but they are
expected to turn westerly again tomorrow. The upper level trough
over the region is keeping westerly winds aloft, which is pushing
back against the arctic air mass. This will cause it to move off
to the east on Thursday.

Models agree well that this weekend a shortwave will move through
the broader trough over the area and reinforce it. That short wave
will also have another cold front with it, so the weather will
remain cool and unsettled into next week.

&&

.AVIATION...A broad trough over the area combine with an
increasing Sun angle is causing unstable conditions and snow
showers across the region that may continue through the night
again. Also, a polar air mass east of the Continental Divide is
spilling over the mountain passes and causing strong northeast
winds at KGPI which will last all day today. Showers at KGPI may
cause very difficult conditions at times when combined with the
strong east winds.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until noon MDT today Flathead/Mission
     Valleys.

     Winter Weather Advisory until noon MDT today West Glacier Region.

ID...None.
&&

In the hours before

Local storm report, Apr 1, 11:06 AM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1106 AM MDT WED APR 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             YAAK                    48.83N 115.71W
04/01/2020  M6.0 INCH        LINCOLN            MT   COCORAHS

            COCORAHS STATION MT-LN-6 YAAK.

0800 AM     SNOW             2 ESE WHITEFISH         48.40N 114.29W
04/01/2020  M3.0 INCH        FLATHEAD           MT   COCORAHS

            COCORAHS STATION MT-FH-32 WHITEFISH 2.9 ESE.

0900 AM     SNOW             3 WNW KALISPELL         48.21N 114.37W
04/01/2020  M2.4 INCH        FLATHEAD           MT   COCORAHS

            COCORAHS STATION MT-FH-30 2 WNW KALISPELL.

&&
Local storm report, Apr 1, 11:45 AM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1145 AM MDT WED APR 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     SNOW             7 NNE FINLEY POINT      47.84N 114.03W
04/01/2020  M5.0 INCH        LAKE               MT   TRAINED SPOTTER

&&
Local storm report, Apr 1, 11:51 AM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1151 AM MDT WED APR 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     SNOW             FERNDALE                48.05N 114.01W
04/01/2020  M5.9 INCH        FLATHEAD           MT   TRAINED SPOTTER

            JEFF IN FERNDALE REPORTED 5.9 IN SNOW IN 30
            HRS, STARTING AT 6 AM 3/31/2020. 0.42 IN
            SWE. 2.7 IN FELL BETWEEN 6 AM AND 12 PM MDT
            ON 4/1/2020.

&&

JM
Special weather statement, Apr 1, 1:07 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Missoula MT
107 PM MDT Wed Apr 1 2020

MTZ003>006-043-012000-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
107 PM MDT Wed Apr 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE...SOUTH
CENTRAL MISSOULA AND SOUTHEASTERN SANDERS COUNTIES UNTIL 200 PM
MDT...

At 106 PM MDT, Doppler radar was tracking intense snow showers along
a line extending from near Ravalli to 6 miles southwest of Wye.
Movement was southeast at 20 mph.

Visibility one-half mile or less will be possible. Roads could
become slippery for a short period of time.

Locations impacted include...
Missoula, Bonner-West Riverside, Arlee, Wye, East Missoula, Evaro,
Frenchtown, Turah and Huson.

LAT...LON 4716 11379 4675 11381 4685 11433 4725 11432
TIME...MOT...LOC 1906Z 297DEG 17KT 4720 11423 4689 11425
Special weather statement, Apr 1, 2:01 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
201 PM MDT Wed Apr 1 2020

MTZ003>006-043-012045-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
201 PM MDT Wed Apr 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE...SOUTHEASTERN
MISSOULA AND NORTHWESTERN GRANITE COUNTIES UNTIL 245 PM MDT...

At 200 PM MDT, Doppler radar was tracking intense snow showers along
a line extending from near Arlee to near Missoula. Movement was
southeast at 15 mph.

Visibility one-half mile or less will be possible.

Locations impacted include...
Missoula, Bonner-West Riverside, East Missoula, Arlee, Evaro, Twin
Creeks, Clinton and Turah.

LAT...LON 4719 11357 4665 11359 4680 11405 4721 11407
TIME...MOT...LOC 2000Z 292DEG 11KT 4713 11401 4681 11400
Special weather statement, Apr 1, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
221 PM MDT Wed Apr 1 2020

MTZ004>006-012100-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
221 PM MDT Wed Apr 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND
NORTHERN RAVALLI COUNTIES UNTIL 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking an intense snow shower over
Lolo, or 8 miles southwest of Missoula, moving southeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.
Visibility one-quarter mile or less will be possible.

Locations impacted include...
Missoula, Lolo and Florence.

LAT...LON 4676 11432 4689 11416 4680 11388 4663 11405
TIME...MOT...LOC 2021Z 293DEG 7KT 4679 11412

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:31 AM MDTSpecial Weather StatementMSOMissoula89 min
Apr 1, 1:07 PM MDTSpecial Weather StatementMSOMissoula53 min
Apr 1, 2:01 PM MDTSpecial Weather StatementMSOMissoula44 min
Apr 1, 2:43 PM MDTWinter Weather AdvisoryMSOFlathead, Lake, Lincoln, Mineral, Missoula, Ravalli and 1 more18 hr
Apr 1, 3:02 PM MDTSpecial Weather StatementMSOMissoula43 min

Nearby

Special Weather Statements in Montana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.